Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2004, 5:11 PM EDT for Charlotte County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 5:11 PM EDT (21:11 UTC)
- Expired
- May 21, 2004, 6:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278
WUUS51 KRNK 212111
SVRRNK
VAC037-212215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 615 PM EDT
* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ASPEN...OR ABOUT OVER PHENIX...AND MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHWEST OF CULLEN BY 520 PM EDT
SAXE BY 535 PM EDT
DRAKES BRANCH BY 540 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3717 7883 3700 7893 3698 7873 3683 7863
3706 7848
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:55 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 21, 1:55 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EDT FRI MAY 21 2004 .SHORT TERM... RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF 3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE. THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90 E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA. && .LONG TERM... SATURDAY NIGHT THROUGH SUNDAY NIGHT. LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING. MONDAY THROUGH THURSDAY. NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW ACROSS THE REGION. TIMING OF THESE FEATURES BY THE MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST PRECIPITATION FREE FROM THURSDAY ONWARD. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && DS/JH
Hazardous weather outlook, May 21, 5:42 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 542 AM EDT FRI MAY 21 2004 VAZ019-020-023-024-034-035-044>047-058-059-WVZ045-220939- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-GREENBRIER WV- HALIFAX VA-PITTSYLVANIA VA-ROCKBRIDGE VA- 542 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A STRONG DISTURBANCE WILL MOVE THROUGH NORTH AND EASTERN SECTIONS OF VIRGINIA THIS AFTERNOON. OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND INTO THE AFTERNOON. THERE IS A POSSIBILITY OF SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY NORTHEAST OF A LINE FROM LEWISBURG TO ROANOKE TO DANVILLE. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM DOWNBURSTS CREATING UP TO 60 MPH GUSTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWN POURS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-220939- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CASWELL NC-CRAIG VA- FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA- ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA- WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 542 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... A STRONG DISTURBANCE WILL MOVE THROUGH NORTH AND EASTERN SECTIONS OF VIRGINIA THIS AFTERNOON. OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND INTO THE AFTERNOON. THERE IS A POSSIBILITY OF SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY NORTHEAST OF A LINE FROM LEWISBURG TO ROANOKE TO DANVILLE. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM DOWNBURSTS CREATING UP TO 60 MPH GUSTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWN POURS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS AREA. HOWEVER...THE TRACK OF DISTURBANCE COULD MOVE FARTHER WEST...EXTENDED THE SEVERE WEATHER THREAT INTO THIS AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. RCS
In the hours before
Local storm report, May 21, 3:25 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 NW BUENA VISTA CITY 37.78N 79.43W
05/21/2004 0.75 INCH LEXINGTON VA LAW ENFORCEMENT
0310 PM HAIL 5 E CLIFTON FORGE CITY 37.82N 79.73W
05/21/2004 1.75 INCH ALLEGHANY VA LAW ENFORCEMENT
0314 PM HAIL CLIFTON FORGE CITY 37.82N 79.83W
05/21/2004 0.75 INCH CLIFTON FORGE VA TRAINED SPOTTER
&&
RMGLocal storm report, May 21, 3:58 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 10 W AMHERST 37.58N 79.23W
05/21/2004 0.88 INCH AMHERST VA TRAINED SPOTTER
0337 PM HAIL AMHERST 37.58N 79.05W
05/21/2004 0.75 INCH AMHERST VA TRAINED SPOTTER
&&
DSLocal storm report, May 21, 4:32 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL TIMBERLAKE 37.32N 79.25W
05/21/2004 0.75 INCH CAMPBELL VA BROADCAST MEDIA
0405 PM TSTM WND DMG BEDFORD CITY 37.34N 79.52W
05/21/2004 BEDFORD VA AMATEUR RADIO
TREE DOWN ACROSS ROAD.
&&
BSSpecial weather statement, May 21, 4:39 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT FRI MAY 21 2004 VAZ023-034-045-212216- BEDFORD VA-BOTETOURT VA-CAMPBELL VA- 439 PM EDT FRI MAY 21 2004 THUNDERSTORMS CONTAINING EXTREMELY HEAVY RAIN...AND POSSIBLY LARGE HAIL AND STRONG DAMAGING WINDS...WILL MOVE OUT OF BEDFORD... BOTETOURT...AND CAMPBELL COUNTY BEFORE 600 PM EDT. HOWEVER...FLOODING AND FLASH FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE UNTIL EARLY EVENING DUE TO POTENTIAL EXCESSIVE RUNOFF FROM THE RAINS. ALL INTERESTS IN THIS AREA SHOULD MONITOR RADIO AND TELEVISION BROADCASTS FOR THE LATEST WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE...AND SHOULD AVOID TRAVEL IF AT ALL POSSIBLE THROUGH EARLY TRHIS EVENING. VAZ022-033-043-044-046-058-059-212216- APPOMATTOX VA-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA- PITTSYLVANIA VA-ROANOKE VA- 439 PM EDT FRI MAY 21 2004 A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS WILL DRIFT SOUTH OR SOUTHEAST AT 10 TO 20 MPH THROUGH MUCH OF SOUTH CENTRAL VIRGINIA FOR THE REST OF THE AFTERNOON INTO THIS EVENING. LARGE HAIL...STRONG DAMAGING WINDS...AND TORRENTIAL RAINFALL WHICH MAY RESULT IN FLASH FLOODING OF SMALL STREAMS AND CREEKS CAN BE EXPECTED. ALL INTERESTS IN THIS AREA SHOULD MONITOR RADIO AND TELEVISION BROADCASTS FOR THE LATEST WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE...AND SHOULD AVOID TRAVEL IF AT ALL POASSIBLE THROUGH MID EVENING. WERT
Local storm report, May 21, 4:41 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 N GALA 37.76N 79.82W
05/21/2004 1.75 INCH BOTETOURT VA PUBLIC
&&
BSLocal storm report, May 21, 5:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 S LYNCHBURG AIRPORT 37.30N 79.20W
05/21/2004 CAMPBELL VA TRAINED SPOTTER
TREE DOWN.
&&
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:04 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 41 min |
| May 21, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 64 min |
| May 21, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 57 min |
| May 21, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 58 min |
| May 21, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 57 min |
| May 21, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 26 min |
| May 21, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, City of Lynchburg | 21 min |
| May 21, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 44 min |
| May 21, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 63 min |
| May 21, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 55 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.